Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 292, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 18, 2002, 9:50 PM CDT for Trego County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2002, 9:50 PM CDT (02:50 UTC)
- Expired
- Aug 18, 2002, 10:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Trego County, KS
The radar
The Dodge City radar (KDDC), 138 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 7:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.8 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 416 J/kg
- Mixed-layer CIN
- -580 J/kg
- Mixed-layer LCL
- 1615 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
754 WUUS53 KDDC 190250 SVRDDC KSC195-190330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 946 PM CDT SUN AUG 18 2002 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN TREGO COUNTY IN WEST CENTRAL KANSAS * UNTIL 1030 PM CDT * AT 946 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES EAST OF OGALLAH...MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED RURAL TREGO COUNTY AT 1000 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF NICKELS, WINDS OF 60 MILES AN HOUR, VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING, REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3905 9980 3886 9984 3888 9962 3909 9961 FINCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:35 PM CDT, 6 hours 15 minutes earlier.
Area forecast discussion, Aug 18, 3:35 PM CDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 335 PM CDT SUN AUG 18 2002 DAYS 1-2... A SHORTWAVE TROUGH WAS MOVING ACROSS WESTERN NE THIS AFTERNOON AND IS RESPONSIBLE FOR DRAGGING THE HOT PLUME INTO THE PLAINS TODAY. ALTHOUGH SYNOPTIC SCALE LIFT WILL PASS NORTH OF DDC, INTENSE SFC HEATING NEAR HEAT LOW THIS AFTERNOON SHOULD BREAK THE CAP. ANY STORMS THAT FIRE WILL MOVE EAST/SE TOWARD GCK-HYS-DDC LATER THIS EVENING AND TONIGHT ALONG THE LOW-LEVEL BAROCLINIC ZONE AND EXPAND IN AREAL COVERAGE. WILL CARRY 60-70% POPS NORTH, 30-40 FOR DDC AND 10-20% FOR P28-LBL CORRIDOR. OUTFLOW BOUNDARY FROM TONIGHTS CONVECTION WILL LIKELY PUSH DOWN INTO NORTHERN OK BY NOON. 700MB TEMPS WILL DROP ABOUT 3C BETWEEN TODAY AND TOMORROW. BUT THIS BOUNDARY SHOULD MIX FAR ENOUGH TO THE NORTH TO HEAT UP P28/LBL TO THE AROUND 90, WITH 85 AT DDC AND 80-85 NORTH. ANY 100 DEGREES TEMPS WILL LIKELY BE JUST ACROSS THE BORDER IN OKLAHOMA. THUNDERSTORMS WILL DEVELOP ALONG THE OUTFLOW BDRY FROM SOUTH OF P28 TO LBL TO TRB BY LATE AFTERNOON AND EVENING, ESPECIALLY GIVEN THE COOLER 700MB TEMPS. WILL CARRY 20% POPS FOR LATE AFTERNOON THERE. LOW-LEVEL JET AND OUTFLOW BOUNDARY MAY INTERACT TO BRING A BETTER CHANCE OF STORMS MONDAY NIGHT PER GOING FCST WITH 50%-60% POPS. THINGS BECOME MORE COMPLICATED BY TUESDAY AS SW MID-UPPER LEVEL FLOW WILL DEVELOP ACROSS THE HIGH PLAINS. THIS ARGUES FOR RICHER BOUNDARY LAYER MOISTURE AND A PRECESSION OF MCSS ACROSS WESTERN KS. HIGHS WILL BE VERY TRICKY AS OUTFLOW FROM NOCTURNAL STORMS WILL TEND TO COOL THINGS OFF. DAYS 3-7... LATEST RUNS OF THE EXTENDED MODELS CONTINUE TO SHOW SOME CONTINUITY WITH PREVIOUS RUNS IN KEEPING A ZONAL FLOW PATTERN ACROSS THE NORTHERN HALF OF THE CONUS AND A STRONG UPPER WAVE MOVING OUT OF THE GULF OF ALASKA INTO THE WESTERN CONUS TOWARD MID WEEK. WESTERLY FLOW BACKS A LITTLE OVER THE CENTRAL ROCKIES BY MID WEEK AS THE SYSTEM MOVES IN. AVN MODEL SEEMS TO BE SUFFERING FROM CONVECTIVE FEEDBACK DURING THE NIGHTTIME PERIODS AS IT RAPIDLY STRENGTHENS VORT MAXES MOVING OUT OF THE ROCKIES INTO THE PLAINS. PER THE PREVIOUS DISCUSSION, THE POSSIBILITY EXISTS FOR LATE AFTERNOON AND EVENING THUNDERSTORMS TO DEVELOP ALONG THE FRONT RANGE OF THE ROCKIES. NOT REAL CONFIDENT AT THIS TIME THAT THESE STORMS WOULD MAKE IT INTO SOUTHWEST KANSAS SO WILL LEAVE MID WEEK FORECAST DRY FOR NOW. LATER IN THE WEEK THE WESTERN CONUS RIDGE IS FORECAST TO BUILD WITH A SHORTWAVE TROUGH DIVING DOWN THE EAST SIDE OF IT AND PUSHING A COLD FRONT THROUGH SOUTHWEST KANSAS AROUND FRIDAY NIGHT. WILL CONTINUE WITH THE CHANCE FOR THUNDERSTORMS FRIDAY NIGHT INTO SATURDAY AND GO WITH DRY AND COOLER CONDITIONS ON SUNDAY AS SURFACE HIGH PRESSURE BUILDS INTO THE REGION. FINCH/GERARD PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 66 86 68 93 / 30 20 50 10 GCK 64 86 65 93 / 50 20 50 10 EHA 64 91 65 94 / 30 20 50 10 LBL 65 91 67 94 / 20 20 50 10 HYS 64 85 68 90 / 60 10 40 10 P28 70 88 70 93 / 10 20 40 10 .DDC...NONE.
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 8:46 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 59 min |
| Aug 18, 9:35 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 55 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.